Illinois, 2004

Tornado and Hail in Illinois, May 2, 2004

May 2, 2004 · NWS ILX · 5 events in 4 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 9:15 AM CST, 5 minutes earlier.

Area forecast discussion, May 2, 9:15 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1015 AM CDT SUN MAY 2 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS PLACES SURFACE TROUGH ACROSS IOWA AND INTO
WESTERN ILLINOIS. LATEST 1445Z VISIBLE SATELLITE DEMONSTRATES AND
AREA OF CLOUDS FROM MLI-STL. LATEST 1502Z KILX RADAR SHOWS SHOWERS
AND THUNDERSTORMS NORTHWEST OF CUBA TO GALESBURG. WILL UPDATE ZONES
FOR WORDING AND MENTION HAIL IN ZONES.

.PREV DISCUSSION...
MODELS SIMILAR NEXT FEW DAYS AS UNSEASONABLY STRONG UPPER LEVEL TROF
MOVES ACROSS IL TODAY...BRINGING CHANCE OF CONVECTION BY AFTERNOON
AND EVENING. CANADIAN HIGH PRESSURE RIDGE MOVES IN BY MORNING
MORNING WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT SETTING UP
CONDITIONS FOR SCATTERED LIGHT FROST TO FORM NORTH OF I-70. COOL
THROUGH MONDAY...THEN HIGH PRESSURE DRIFTS EAST OF IL MON NIGHT AND
TUE WITH TEMPS WARMING BACK TO NORMAL. A NORTHERN STREAM SHORT WAVE
BRINGS A RISK OF A SHOWER OR THUNDERSTORM DURING THE DAY TUE. STRONG
UPPER LEVEL RIDGE TO BUILD INTO THE MS VALLEY LATER THIS WEEK WITH
WARM TEMPS RETURNING AND GENERALY DRY WEATHER THRU THIS MOTHERS DAY
WEEKEND.

SHORT TERM...TODAY THROUGH TUESDAY...
SURFACE ANALYSIS HAS 1006 MB LOW PRESSURE OVER FAR SE OHIO WITH A
COLD FRONT OVER EASTERN KY/TN. SURFACE LOW PRESSURE TROF EXTENDS
WEST FROM THE LOW INTO CENTRAL IL AND EASTERN IOWA. 1028 MB CANADIAN
HIGH PRESSURE WAS NEAR THE NORTH DAKOTA AND CANADIAN BORDER.
REGIONAL RADAR MOSAIC SHOWS A NARROW BAND OF LIGHT RAIN FROM
DANVILLE TO CHARLESTON TO FLORA IN EASTERN IL IN RESPONSE TO RIGHT
ENTRANCE REGION OF 130 KT 300 MB JET NE OF IL. THIS LIGHT RAIN AND
SPRINKLES SHOULD BE EXITING EAST OF IL BY DAWN. MORE SCATERED LIGHT
SHOWERS OVER IOWA AND NW IL AND DRIFTING SE TOWARD CENTRAL IL. THESE
IN RESPONSE TO STRONG UPPER LEVEL TROF OVER EASTERN MN AND CENTRAL
IOWA WHERE 500 MB TEMPS MINUS 30 TO 35C. AREAS OF FOG...EVEN LOCALLY
DENSE FROM I-55 WEST WHERE SKIES HAVE CLEAR AND LIGHT TO CALM WINDS.
MENTIONED AREAS OF FOG FROM I-55 WEST EARLY THIS MORNING.

STRONG UPPER LEVEL TROF TO DIG SE INTO CENTRAL IL THIS AFTERNOON AND
EVENING AND DEVELOP STEEP LAPSE RATES WITH LIFTED INDICES OF ZERO TO
MINUS 2 BY 00Z FROM I-57 WEST WHERE BEST CHANCE OF CONVECTION. SMALL
HAIL IS ALSO POSSIBLE IN THIS AREA FROM MID AFTERNOON INTO EARLY
EVENING. COOL HIGHS TODAY IN THE MID TO UPPER 50S. A STRONG SHORT
WAVE WILL PIVOT INTO THE MID MS VALLEY BY MIDNIGHT KEEPING CHANCE OF
CONVECTION GOING ACROSS SW AREAS AFTER SUNSET INTO EARLY
OVERNIGHT...LASTING LONGEST OVER AREAS SOUTH OF I-70. UPPER LEVEL
TROF AXIS PASSES EAST OF IL BY 12Z/MON AS CANADIAN HIGH PRESSURE
MOVES SE OVER IL HELPING SKIES CLEAR LATER TONIGHT AND WINDS BECOME
LIGHT. LOWS AROUND 35 MOST AREAS AND COLD ENOUGH FOR SCATTERED FROST
NORTH OF I-70. MORE SUNSHINE MONDAY WITH HIGH PRESSURE NEARBY...BUT
STILL COOL WITH HIGHS AGAIN 55 TO 60 WITH 850 MB TEMPS FROM ZERO TO
MINUS 2C.

NORTHERN STREAM SHORT WAVE RACES ESE ACROSS THE GREAT LAKES TUE AND
GET STRONG WARM AIR ADVECTION INTO IL WITH MODIFIED CANADIAN HIGH
PRESSURE NEAR THE GULF COAST. THIS HIGH WILL CUTOFF RETURN OF GULF
MOISTURE SO ELEVATED CONVECTION COULD BE MORE WIDELY SCATTERED TUE
AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES THRU. SOUTHERLY
BREEZES AND 850 MB TEMPS WARMING TO 8 TO 10C SHOULD HAVE TEMPS WARM
BACK TO AROUND 70 WHICH IS CLOSE TO NORMAL.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
EXTENDED MODELS SIMILAR IN BUILDING A STRONG UPPER LEVEL RIDGE INTO
THE MS VALLEY LATE THIS WEEK AND OVER MOTHERS DAY WEEKEND. BEST
CHANCE OF CONVECTION WILL BE FROM I-80 NORTH DURING THIS PERIOD.
CONVECTION CHANCES COULD GET AS FAR SOUTH AS I-74 THU NIGHT AND FRI
WITH SHORT WAVES RIDGING OVER THE TOP OF THE RIDGE INTO NORTHERN IL.
ABOVE NORMAL TEMPERATURES ANTICIPATED WITH HIGHS IN THE MID 70S TO
LOWER 80S.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HUETTL/13
Hazardous weather outlook, May 2, 4:50 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT SUN MAY 2 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
550 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL HELP SPARK A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED.
SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT
HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Fulton

When
May 2, 9:20 AM CST to 9:34 AM CST
Where
Fulton County, Avon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -90.433

Hail, Fulton

When
May 2, 10:35 AM CST
Where
Fulton County, Cuba
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -90.200

Hail, Mason

When
May 2, 11:12 AM CST
Where
Mason County, 4 mi NNE of Havana
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.350, -90.033

Hail, Menard

When
May 2, 12:15 PM CST
Where
Menard County, Greenview
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -89.750

Tornado, Schuyler

When
May 2, 2:55 PM CST
Where
Schuyler County, 2 mi NW of Huntsville
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
40.200, -90.883

A landspout briefly touched down in a field northwest of Huntsville. No damage or injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400607, 5400608, 5400609, 5400610, 5400611.